Michigan, 2003

Hail in Michigan, July 31, 2003

July 31, 2003 · NWS MQT · 2 events in 1 county or zone

Another short wave rotating across the Upper Peninsula triggered severe thunderstorms with large hail over the extreme southern Upper Michigan.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

Another short wave rotating across the Upper Peninsula triggered severe thunderstorms with large hail over the extreme southern Upper Michigan.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Jul 31, 2:25 PM CST, 1 hour 35 minutes earlier.

Area forecast discussion, Jul 31, 2:25 PM CST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
425 PM EDT THU JUL 31 2003

EXTREMELY SLOW MOVING MID LEVEL LOW WILL PLAGUE THE AREA INTO EARLY
NEXT WEEK.

WV IMAGERY THIS AFTN SHOWS MID LEVEL LOW SPINNING NEAR KINL WITH
EMBEDDED SHORTWAVES ROTATING NE THRU NW WI AND SE THRU NW MN. AS WAS
THE CASE YESTERDAY...DAYTIME HEATING HAS RESULTED IN EXPANSION OF
SHRA/TSRA...AIDED BY SHORTWAVE ENERGY. SO FAR...NO HAIL REPORTS...
BUT FREEZING LEVEL AROUND 11KFT AND WBZERO AROUND 9KFT WILL SUPPORT
HAIL IN THE STRONGER STORMS. UNLESS TRAINING OCCURS...WOULDNT
EXPECT EXCESSIVE RAIN TO BE A BIG ISSUE AS 12Z PWAT ANALYSIS SHOWS
1-1.25 INCHES (ABOUT 125-150PCT NORMAL).

NEARLY STAGNANT UPPER FLOW PATTERN WILL RESULT IN JUST ABOUT THE
SAME WEATHER CONDITIONS DAILY FOR THE NEXT FEW DAYS. MIDLEVEL LOW
CURRENTLY NEAR KINL WILL DRIFT ONLY TO WI BY SUN MORNING. SO THE
ROUTINE WILL BE SHRA/TSRA EACH DAY WITH PEAK COVERAGE IN THE
AFTN/EARLY EVENING. SHORTWAVES ROTATING IN CIRCULATION (WHICH WILL
BE DIFFICULT TO TIME BEYOND ABOUT 24HRS) WILL ALSO MODULATE COVERAGE
AND INTENSITY.

EXPECT DIMINISHING COVERAGE OF SHRA/TSRA TONIGHT...EXCEPT FOR THE
ERN FCST AREA AS SUBTLE SHORTWAVE CURRENTLY IN NW MN ROTATES TO
CNTRL UPPER MI...SUSTAINING DYNAMIC SUPPORT FOR PCPN OVER THE E.
850-500MB QVECTOR CONVERGENCE FIELDS BARE THIS OUT. ERN FCST AREA
ALSO UNDER MORE SUSTAINED UPPER DIVERGENCE AND 850MB CONVERGENCE
THRU THE NIGHT.

A REPEAT PERFORMANCE ON TAP FRI AS CENTER OF 5H LOW MEANDERS BTWN
KINL AND ISLE ROYALE...KEEPING FCST AREA ON SE SIDE OF SYSTEM. MAIN
NEGATIVE FRI IS THAT THERE WONT BE THE SHORTWAVE SUPPORT THAT IS
PRESENT TODAY. ON THE OTHER HAND...WEAK LOW-LEVEL WIND FIELDS FRI
SHOULD SUPPORT BETTER DEFINED LAKE BREEZE DEVELOPMENT FROM SUPERIOR
AND MICHIGAN TO PROVIDE LOW-LEVEL FOCUSING. DEPENDING ON AMOUNT OF
DAYTIME HEATING AND RESULTING CAPE INCREASE...MAY HAVE TO DEAL WITH
SOME HAIL STORMS.

PCPN WILL DIMINISH FRI EVENING. ON SAT 5H LOW DRIFTS FROM MN
ARROWHEAD TO FAR NRN WI. SEE NO REASON WHY SAT WILL BE MUCH
DIFFERENT THAN FRI. AGAIN...LOW-LEVEL WIND FIELDS ARE LIGHT...
ALLOWING LAKE BREEZE DEVELOPMENT TO PROVIDE FOCUSING FOR STORM
DEVELOPMENT. PREFER THE LGT/VRBL WIND REGIME FROM ETA RATHER THAN
GFS NRLY FLOW AS IT LOOKS TO BE OVERDEEPENING SFC LOW ASSOCIATED
WITH CONVECTION IT HAS OVER LWR MI. WITH PROXIMITY OF 5H LOW CENTER
AND COLD POCKET...INCLINED TO INCREASE POPS TO LIKELY AGAIN IN THE
AFTN. 5H LOW DRIFTS OVER NRN WI/UPPER MI ON SUN...CONTINUING THREAT
OF SHRA/TRSA...ESPECIALLY IN THE AFTN.

MON THRU THU...GFS/CANADIAN/UKMET/ECMWF (INCLUDING GFS ENSEMBLES)
ARE IN EXCELLENT AGREEMENT REGARDING SLOW PROGRESSION OF FEATURES
ACROSS THE CONUS. PERSISTENT BAND OF NOTABLE ABOVE NORMAL 5H HEIGHTS
FROM FAR NRN PLAINS ACROSS HUDSON BAY INTO NRN QUEBEC (CENTERED ON
HUDSON BAY) WILL ENSURE 5H LOW OVER THE WRN LAKES WILL BE SLOW TO
DEPART NEXT WEEK. EVEN BY NEXT FRI...GFS ENSEMBLES INDICATE TROFFING
WILL LINGER OVER THE ERN LAKES. HAVE LEFT GOING CHC TSRA ON MON WITH
MIDLEVEL LOW SITTING NEARBY OVER LWR MI...AND WILL RELUCTANTLY CARRY
TSRA CHC ONE MORE DAY INTO TUE AS LOW ONLY EDGES E TO LAKE HURON.
WILL HOWEVER LEAVE KEWEENAW DRY TUE AS LIGHT NRLY BNDRY LAYER FLOW
ACROSS LAKE SUPERIOR SHOULD KEEP AIRMASS STABLE THERE...AND FOR THAT
MATTER...TSRA SHOULD BE CONIFINED TO POINTS FARTHER INLAND FROM LAKE
SUPERIOR ELSEHWERE. WILL SHOOT FOR DRY DAYS WED/THU AS LOW CONTINUES
TO DRIFT E AND HEIGHTS SLOWLY RISE. WOULDNT BE TOO SURPISED THOUGH
IF PCPN HAS TO BE INTRODUCED IN LATER FCSTS FOR WED. HIGH TEMPS
SHOULD AVERAGE SLIGHTLY BLO NORMAL EARLY AND RISE TO AROUND NORMAL
BY THE END OF THE PERIOD.

.MQT...NONE.

ROLFSON
Hazardous weather outlook, Jul 31, 2:51 PM CST, 1 hour 9 minutes before
MIZ001>007-009>014-084-085-011200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
451 PM EDT THU JUL 31 2003

...SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL UPPER
MICHIGAN.

.DAY ONE...TONIGHT AND FRIDAY

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TONIGHT AND
FRIDAY...ESPECIALLY THIS EVENING AND FRIDAY AFTERNOON. THERE IS A
SLIGHT RISK THAT SOME OF THE THUNDERSTORMS THIS EVENING MAY BECOME
SEVERE AND CAUSE HAIL AS LARGE AS ONE INCH IN DIAMETER. EXPECT SOME
OF THUNDERSTORMS TO PRODUCE LOCALLY HEAVY RAIN TONIGHT. THE
THUNDERSTORMS WILL MOVE NORTHEAST AT 25 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH THURSDAY

THUNDERSTORMS ARE POSSIBLE FRIDAY NIGHT THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

ADDITIONAL WEATHER INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:

HTTP://WWW.CRH.NOAA.GOV/MQT (ALL LOWER CASE)

ROLFSON

The radar

The Green Bay radar (KGRB), 109 km away, was scanning. The volume nearest the first event began at 21:58 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Menominee

When
July 31, 4:00 PM CST
Where
Menominee County, Stephenson
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
45.417, -87.617

Quarter sized hail was reported.

Hail, Menominee

When
July 31, 4:15 PM CST
Where
Menominee County, 2 mi SW of Stephenson
Measured
1.5 in hail
Reported by
GENERAL PUBLIC
Coordinates
45.400, -87.650

Hail an inch and a half in diameter was reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2003Every state in 2003This day in weather historyWarnings in Michigan, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5330417, 5330418.